Montana, 2006High Wind in Montana, November 15 to 16, 2006
November 15 to 16, 2006 · NWS TFX · 8 events in 8 counties and zones
Another in a series of low pressure systems crossed Alberta, accompanied by strong Chinook winds along and east of the Rocky Mountain Front across northern and central Montana. Several measured wind gusts over 80 mph were reported, with at least two over 100 mph.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another in a series of low pressure systems crossed Alberta, accompanied by strong Chinook winds along and east of the Rocky Mountain Front across northern and central Montana. Several measured wind gusts over 80 mph were reported, with at least two over 100 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 15, 4:50 PM MST, 40 minutes earlier.
Area forecast discussion, Nov 15, 4:50 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 PM MST WED NOV 15 2006
.DISCUSSION...
TONIGHT THROUGH FRIDAY...HIGH MODEL CONFIDENCE IS EVIDENT IN THE
SHORT TERM. BOTH NAM AND GFS SHOW UPPER LEVEL RIDGE CURRENTLY OVER
THE FORECAST AREA MOVING QUICKLY TO THE EAST THIS EVENING...FOLLOWED
BY INTENSE ZONAL FLOW ALOFT. WARM AIR ADVECTION AT THE MID LEVELS
HAS ALREADY BEGUN AHEAD OF A VIGOROUS UPPER LEVEL TROUGH DEVELOPING
OFF THE COAST OF THE PACIFIC NORTHWEST...WITH SNOW LEVELS
ANTICIPATED TO STEADILY RISE THROUGHOUT WEDNESDAY EVENING AND
OVERNIGHT PERIOD. STRONG AND GUSTY SOUTHWESTERLY WINDS WILL BECOME
EVIDENT AT THE SURFACE THIS EVENING ACROSS THE ROCKY MOUNTAIN FRONT
AND ADJACENT NORTHERN PLAINS. EVEN STRONGER MID LEVEL WINDS FROM THE
WEST WILL MIX DOWN TO THE SURFACE DURING THE OVERNIGHT HOURS...WITH
DANGEROUSLY STRONG GUSTS ALONG THE NORTHERN PORTION OF THE ROCKY
MOUNTAIN FRONT AND ADJACENT NORTHERN PLAINS. MEANWHILE...THE UPPER
LEVEL TROUGH TO THE WEST WILL MOVE QUICKLY TO THE EAST AND ACROSS
THE FORECAST AREA DURING THE PRE DAWN HOURS THURSDAY. SNOW LEVELS
WILL PEAK DURING THIS TIME...WITH THE ONSET OF PRECIPITATION SHORTLY
THEREAFTER OVER THE NORTHERN ROCKIES AND HIGHER MOUNTAIN PEAKS
ACROSS THE SOUTHERN RANGES. A RAIN AND SNOW MIX WILL BE PRESENT
INITIALLY...WITH SNOW LEVELS RAPIDLY FALLING BY SUNRISE. WIND WILL
BE THE MAIN CONCERN ACROSS THE NORTHERN PLAINS...WITH PRECIPITATION
OVER THE PLAINS UNLIKELY DUE WEAK NEAR SURFACE FORCING DURING
THURSDAY MORNING. THE UPPER LEVEL TROUGH IS EXPECTED TO CLEAR THE
FORECAST AREA BY MIDDAY THURSDAY...WITH MOUNTAIN SNOWS QUICKLY
TAPERING OFF THURSDAY EVENING. WINDS ALONG THE ROCKY MOUNTAIN FRONT
AND ADJACENT NORTHERN PLAINS WILL DIMINISH OVERNIGHT THURSDAY AS
UPPER LEVEL RIDGING BUILDS OVER THE REGION BY FRIDAY MORNING. ZUMPFE
FRIDAY NIGHT THROUGH MONDAY NIGHT...THE PERIOD STARTS OUT GENERALLY
DRY WITH A ZONAL FLOW ALOFT. PRECIPITATION WILL BE CONFINED TO THE
WESTERN MOUNTAINS. A SERIES OF SURFACE LOWS WILL TRACK ACROSS
SOUTHERN CANADA DURING THE PERIOD PROVIDING A STRONG DOWNSLOPE
GRADIENT FOR GUSTY WINDS. THE STRONGEST WINDS ARE LIKELY TO OCCUR
MONDAY MORNING. SOME SNOW SHOWERS ARE POSSIBLE MONDAY NIGHT AS HIGH
PRESSURE BUILDS IN BEHIND THE SURFACE LOW PASSAGE AND THE FLOW ALOFT
BECOMES SOUTHWEST BRINGING IN MORE MOISTURE.
TUESDAY THROUGH WEDNESDAY...MODELS IN PRETTY GOOD AGREEMENT DURING
THIS PERIOD. A WEAK PACIFIC COLD FRONT MOVES ACROSS THE FORECAST
AREA EARLY TUESDAY...ALONG WITH AN ASSOCIATED UPPER LEVEL
DISTURBANCE. A MOIST WESTERLY FLOW ALOFT SETS UP BEHIND THE SYSTEM.
MOSTLY CLOUDY SKIES AND ISOLATED TO SCATTERED RAIN OR SNOW SHOWERS
ARE EXPECTED...SNOW SHOWERS WILL BE MORE WIDESPREAD OVER THE WESTERN
AND SOUTHWESTERN MOUNTAINS. DOWNSLOPE WINDS SHOULD HELP KEEP THE
PLAINS MOSTLY DRY...WITH ONLY A FEW SHOWERS EXPECTED OVER THE
CENTRAL PLAINS. TEMPERATURES SHOULD COOL TO NEAR SEASONAL AVERAGES.
EK
AVIATION...
UPDATED 2350Z.
EXPECT GENERALLY VFR CONDITIONS. THERE WILL BE SOME MOUNTAIN
OBSCUREMENT NEAR THE CONTINENTAL DIVIDE IN ADVANCE OF A COLD FRONT
WHICH WILL MOVE THROUGH THE FORECAST AREA FROM 12Z TO 18Z THU. FEEL
PRETTY GOOD ABOUT THE TIMING OF THE SWITCH TO WESTERLY WINDS BEHIND
THE FRONT. IN ADVANCE OF THE FRONT FOR TONIGHT EXPECT SW WINDS TO
CONTINUE OVER THE PLAINS AND THEY WILL PROBABLY INCREASE OVERNIGHT
AS STRONGER WINDS ALOFT MOVE INTO THE AREA. AM NOT TOTALLY CONFIDENT
THE SURFACE WINDS WILL INCREASE AFTER MIDNIGHT BUT FEEL THERE IS A
BETTER CHANCE THEY WILL INCREASE THAN DECREASE. BEWARE OF SUDDEN
WIND SPEED JUMPS OF 10 TO POSSIBLY 20 KNOTS LATER TONIGHT UNTIL
FRONTAL PASSAGE. CEILINGS WILL GENERALLY BE NEAR OR ABOVE 15,000 FT
AGL BUT COULD SEE LOWER...BUT STILL VFR...CEILINGS OVER SW MT ALONG
WITH SOME RAIN/SNOW SHOWERS. IN CONTRAST TO MONDAY NIGHTS SYSTEM
OVER SW MT AM NOT EXPECTING MUCH IN THE WAY OF MVFR OR IFR
CONDITIONS AS THE AIRMASS WILL NOT BE AS UNSTABLE. VERY DRY AIR
ALOFT WILL MOVE EAST OVER THE AREA LATER TONIGHT INTO THU MORNING IN
ADVANCE OF THE COLD FRONT. ONE AREA WHERE THE MODELS DIFFER
CLOUDWISE IS OVER N CENTRAL MT FOR THU AFTERNOON. ONE MODEL
INDICATES THE POSSIBILITY OF CEILINGS IN THE 6,000 TO 7,000 FT RANGE
WHILE THE OTHER INDICATES THERE WILL BE NO CEILINGS. HAVE OPTED FOR
THE FORMER OVER THE LATTER. BLANK
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 38 50 24 45 / 10 0 0 0
CTB 32 46 19 42 / 10 10 0 0
HLN 33 49 22 42 / 30 20 0 0
BZN 32 51 22 43 / 20 20 0 0
WEY 22 36 15 30 / 50 60 40 20
DLN 32 47 21 41 / 20 20 0 0
HVR 33 53 20 46 / 20 10 0 0
LWT 34 51 23 45 / 20 10 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 AM MST THURSDAY FOR MTZ009-010-012-044-
046-048-049.
&&
SHORT TERM...ZUMPFE
AVIATION/LONG TERM...ZELZER
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 15, 2:12 PM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
212 PM MST WED NOV 15 2006
MTZ009-010-012-044-046-048-049-161515-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
212 PM MST WED NOV 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT THROUGH 8 AM MST THURSDAY.
STRONG WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 65
MPH ARE LIKELY TO DEVELOP THIS AFTERNOON ALONG THE ROCKY MOUNTAIN
FRONT AND ADJACENT PLAINS. STRONG WINDS WILL CONTINUE THROUGH
TONIGHT.
SNOW WILL DEVELOP OVER NORTHERN PORTIONS OF THE CONTINENTAL
DIVIDE THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. SNOW LEVELS
OF 6500 FEET THIS EVENING WILL DROP TO 5000 FEET BY MORNING. 4 TO
8 INCHES SNOW ACCUMULATION EXPECTED ALONG THE CONTINENTAL DIVIDE
ABOVE 6000 FEET BY THURSDAY MORNING. LOCALLY HIGHER SNOW AMOUNTS
ARE POSSIBLE OVER THE HIGHER MOUNTAINS.
STRONG WINDS AND SNOW WILL CAUSE AREAS WHERE VISIBILITIES WILL
DROP BELOW ONE-HALF MILE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH THURSDAY
MORNING...THEN GRADUALLY DIMINISH THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-011-013>015-045-047-050>055-161515-
BEAVERHEAD-HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
212 PM MST WED NOV 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- November 15, 5:30 PM MST to November 16, 7:20 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
A gust to 91 mph was reported at Heart Butte. Other reports include a gust to 88 mph near East Glacier Park, a gust to 78 mph at Browning, and a gust to 82 mph near Babb.
High Wind, Toole
- When
- November 15, 8:20 PM MST to November 16, 6:00 AM MST
- Where
- Toole forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
A gust to 51 mph was reported at Sweetgrass.
High Wind, Southern Rocky Mountain Front
- When
- November 15, 9:40 PM MST to November 16, 6:00 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 101 kt (116 mph) measured gust
- Reported by
- Trained Spotter
A wind gust of 116 mph was reported at Pendroy 18WNW at 1215 AM on November 16th. Other reports include a gust to 65 mph at Choteau 2SW and 96 mph at Pendroy 18W.
High Wind, Eastern Teton
- When
- November 15, 10:00 PM MST to November 16, 6:00 AM MST
- Where
- Eastern Teton forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
A gust to 62 mph was reported at Farmington.
High Wind, Eastern Glacier
- When
- November 15, 11:00 PM MST to November 16, 7:00 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
An 82 mph wind gust was measured at the Blackfeet Agrimet site. Also, a 78 mph peak gust was measured at Cut Bank ASOS at 1115 pm.
High Wind, Eastern Pondera
- When
- November 15, 11:32 PM MST to November 16, 6:00 AM MST
- Where
- Eastern Pondera forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
A gust to 63 mph was reported at Valier 8S.
High Wind, Meagher
- When
- November 16, 1:00 AM MST to 5:00 AM MST
- Where
- Meagher forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
A gust to 60 mph was reported near White Sulfur Springs. The high winds also lifted, carried, and destroyed a 40 foot by 42 foot airplane hanger.
High Wind, Cascade
- When
- November 16, 4:27 AM MST to 5:00 AM MST
- Where
- Cascade forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Trained Spotter
A gust to 62 mph was reported at Belt 7N. Also a gust to 52 mph was reported at Malmstrom AFB at 1210 am.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in North Carolina, November 15 to 16, 20061 death · 1 injured · $180,000 · F2 · 9 events
- Tornadoes and Flash Flooding in Alabama, November 15, 20066 injured · $1.3 million · F2 · 23 events
- Tornadoes and Flash Flooding in Alabama, November 15, 2006$2.0 million · F2 · 15 events
- Tornadoes and Flooding in Georgia, November 15 to 16, 20069 injured · $575,000 · F1 · 19 events
- Tsunami in California, November 15 to 16, 2006$9.2 million · 1 event
- Tornadoes in Alabama, November 15, 20062 injured · $502,000 · F1 · 3 events
- Tornadoes and Damaging Wind in Mississippi, November 15, 2006$1.0 million · F1 · 3 events
- Strong Wind in Texas, November 15, 20062 injured · $270,000 · 14 events
- Damaging Winds in Louisiana, November 15, 2006$415,000 · 65 kt wind · 9 events
- High Wind in Oklahoma, November 15, 2006$195,000 · 59 kt wind · 21 events
- Damaging Wind in Arkansas, November 15, 20064 injured · $50,000 · 50 kt wind · 1 event
- Damaging Winds in Alabama, November 15, 2006$120,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5713, 5740, 5751, 5754, 5860, 5867, 5870, 5873.